Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Using Maslow's hierarchy, which patient need should the nurse address first?

  1. AA patient who wants advice on returning to work
  2. BA patient who is short of breath after walking to the toilet
  3. CA patient who is worried about how the wound will look
  4. DA patient who feels lonely because no visitors have come
2.Nursing fundamentalsHard

While counting an apical pulse, the nurse finds the rhythm is irregularly irregular and the radial rate is lower than the apical rate. Which rhythm is most likely?

  1. ASinus tachycardia
  2. BAtrial fibrillation
  3. CSinus bradycardia
  4. DNormal sinus rhythm
3.Clinical nursingMedium

A patient's abdomen is rigid and board-like, and they lie very still because movement worsens the pain. What does this suggest?

  1. APeritonitis
  2. BUrinary tract infection
  3. CConstipation
  4. DIndigestion
4.Clinical nursingHard

A postoperative patient has a heart rate of 115/min, temperature 38.6 °C, respiratory rate 26/min and blood pressure 85/50 mmHg despite a fluid bolus. What does this most likely indicate?

  1. AAnxiety about discharge
  2. BA normal inflammatory response in the first days after surgery
  3. CMild dehydration only
  4. DSeptic shock requiring urgent critical care review
5.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 8 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 8 mmol/L
PaCO₂ = mmHg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 138, Cl⁻ 108, HCO₃⁻ 12 mmol/L and albumin 24 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 138 mmol/LCl⁻ 108 mmol/LHCO₃⁻ 12 mmol/Lalbumin 24 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
7340SBPDBPmmHgHR 131/min · SI = ?

Practice exercise (made-up values, not clinical guidance). A patient has a pulse of 131/min and a blood pressure of 73/40 mmHg. Find the shock index SI = HR/SBP. Round to two decimal places.

HR 131/minBP 73/40 mmHg
SI =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 24/min, SpO₂ 91% on supplemental oxygen, blood pressure 90/54 mmHg, pulse 114/min, unresponsive, temperature 35.8 °C. Which clinical risk group does the patient fall into? Click it.

RR 24SpO₂ 91%O₂SBP 90HR 114UT 35.8 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
40 g/L1.3 g/kg/day65 mL/h74 kg24 h/day7 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 74 kg patient needs 1.3 g of protein per kg a day. The tube feed contains 40 g of protein per litre and runs at 65 mL/h for 24 hours a day. A protein powder supplies 7 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

74 kg1.3 g/kg/day40 g/L65 mL/h · 24 h7 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%2400 mLamino acids 5%2400 mLlipid 10%250 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gNPC = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 2400 mL of parenteral nutrition with final concentrations of 25% dextrose and 5% amino acids, plus 250 mL of 10% lipid emulsion (1.1 kcal/mL). Find the non-protein energy NPC in kcal per day. Round to the nearest whole number.

2400 mLdextrose 25%amino acids 5%lipid 250 mL · 1.1 kcal/mL
NPC = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval and the R–R interval on this regular lead II strip, then calculate the rate-corrected QTc with Bazett’s formula QTc = QT/√RR (both in seconds). Give the answer in seconds to three decimals.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QTc = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsinus bradycardia2:1 AV block (type undetermined)second-degree AV block type I (Wenckebach)third-degree (complete) AV block

Interpret this lead II strip. Which interpretation can you defend from this single strip? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1sinus bradycardia
  2. 22:1 AV block (type undetermined)
  3. 3second-degree AV block type I (Wenckebach)
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A nurse teaches a patient who uses home oxygen. Which statement shows a need for further teaching?

  1. A“I will not use oil-based creams on my face.”
  2. B“My husband can smoke in my room if the window is open.”
  3. C“I will keep the oxygen away from the gas stove.”
  4. D“I will put up no-smoking signs at the front door and in my room.”
14.Prioritization & delegationHard

An older patient with heart failure is receiving a second unit of blood. She becomes breathless, with crackles in both lungs and a rising blood pressure. What is most likely happening?

  1. ATransfusion-associated circulatory overload
  2. BA mild allergic reaction with hives
  3. CAn expected effect of the first unit
  4. DHypoglycemia caused by the stored blood product
15.Infection control & patient safetyMedium

A patient has highly contagious viral conjunctivitis. Which teaching is most important?

  1. AWear a surgical mask whenever someone else is in the room
  2. BWash hands often and do not share towels, pillows or eye drops
  3. CRub the eyes gently to remove the discharge
  4. DKeep using the same contact lenses to protect the eyes
16.Infection control & patient safetyHard

A nurse who is not immune to chickenpox was exposed to a patient with varicella before precautions began. What usually happens?

  1. AThe nurse continues working with all patients as usual, including newborns
  2. BThe nurse must take a two-week course of antibiotics to prevent the infection
  3. CThe nurse only needs to wear gloves for the next month
  4. DThe nurse is assessed and kept from patient contact during the incubation period per policy
17.Lab values & electrolytesMedium

Which laboratory value best reflects the cause of confusion in a patient with severe liver disease and a flapping tremor?

  1. AA low serum potassium only
  2. BA low serum lipase
  3. CA raised serum ammonia
  4. DA raised troponin
18.Lab values & electrolytesHard

A patient's potassium is 7.2 mEq/L, and the monitor shows wide QRS complexes. Several treatments are prescribed. Which should be given first?

  1. AIV calcium gluconate (or chloride)
  2. BIV furosemide (a loop diuretic)
  3. CUrgent hemodialysis session
  4. DAn oral potassium binder dose

3Solutions

1.Nursing fundamentals

Answer: B · A patient who is short of breath after walking to the toilet

Why this is the answer

Physiological needs such as breathing come first. Psychological and social needs matter too but are addressed after basic survival needs are met.

Answer

B · A patient who is short of breath after walking to the toilet
2.Nursing fundamentals

Answer: B · Atrial fibrillation

Why this is the answer

Atrial fibrillation gives an irregularly irregular pulse, and some beats are too weak to be felt at the wrist, causing a pulse deficit. It should be reported and confirmed with an ECG.

Answer

B · Atrial fibrillation
3.Clinical nursing

Answer: A · Peritonitis

Why this is the answer

Peritonitis, often from perforation, causes guarding, rigidity and pain worsened by movement. It is a surgical emergency.

Answer

A · Peritonitis
4.Clinical nursing

Answer: D · Septic shock requiring urgent critical care review

Why this is the answer

Infection signs with hypotension not responding to fluid suggest septic shock. Vasopressors and critical care input are likely needed, along with antibiotics and source control.

Answer

D · Septic shock requiring urgent critical care review
5.Arterial blood gas interpretation

Answer: PaCO₂ = 20 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·8 + 8 = 20 mmHg
range: 18–22 mmHg

Answer

PaCO₂ = 20 mmHg
6.Arterial blood gas interpretation

Answer: AGc = 22 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 138 − (108 + 12) = 18

Correction for albumin

18 + 0.25·(40 − 24) = 22 mmol/L

Answer

AGc = 22 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: SI = 1.79

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Shock index

SI = 131/73 = 1.795 ≈ 1.79

Answer

SI = 1.79

1 or more: a warning sign of shock in this practice case.

8.Clinical assessment scores

Answer: high

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 24/min → 2
SpO₂ 91% → 3
on oxygen → 2
SBP 90 mmHg → 3
HR 114/min → 2
unresponsive (U) → 3
T 35.8 °C → 1

Total and red scores

NEWS2 = 2 + 3 + 2 + 3 + 2 + 3 + 1 = 16
At least one parameter scores 3.

Risk group

high

Answer

high

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: n = 5

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.3·74 = 96.2 g/day

Protein from the feed

65·24 = 1560 mL = 1.56 L
1.56·40 = 62.4 g/day

Shortfall

ΔP = 96.2 − 62.4 = 33.8 g

Scoops

33.8/7 = 4.829 → n = 5

Answer

n = 5
10.Enteral & parenteral nutrition calculations

Answer: NPC = 2315 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·2400/100 = 600 g
amino acids: 5·2400/100 = 120 g

Kilocalories per component

dextrose: 600·3.4 = 2040 kcal
amino acids: 120·4 = 480 kcal
lipid: 250·1.1 = 275 kcal

Non-protein energy

NPC = 2040 + 275 = 2315 kcal/day

Answer

NPC = 2315 kcal/day
11.ECG rhythm strip interpretation

Answer: QTc = 0.438 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

QT = 10.5 × 0.04 = 0.42 s
RR = 23 × 0.04 = 0.92 s

Bazett’s formula

QTc = 0.42/√0.92 = 0.42/0.9592 = 0.438 s

Answer

QTc = 0.438 s

Within the usual limits (about 0.45 s for men, 0.46 s for women). (438 ms)

12.ECG rhythm strip interpretation

Answer: 2:1 AV block (type undetermined)

2:1 AV block: with two P waves for every QRS, no two conducted P waves follow each other, so you cannot see whether the PR would lengthen (type I) or stay constant (type II) before a non-conducted P wave. From one strip it is called a 2:1 AV block; a longer strip or a change in the conduction ratio decides the type. A narrow QRS makes type I more likely and a wide QRS type II, but neither proves it.

Five steps

1. Rate: R–R = 38 small boxes, 1500 ÷ 38 ≈ 39 per minute.
2. Rhythm: regular, every R–R is 1.52 s.
3. P waves: upright and regular (P–P 0.76 s, 79 per minute), two for every QRS.
4. PR interval: constant at 0.20 s in the conducted beats.
5. QRS: 0.14 s, wide (0.12 s or more).

Why the type stays open

Every second P wave is not conducted, so no two conducted beats follow each other and a lengthening PR could never show.
2:1 AV block (type undetermined)

Answer

2:1 AV block (type undetermined)

A narrow QRS makes type I more likely and a wide QRS type II, but only a longer strip or a change in the conduction ratio decides.

13.Prioritization & delegation

Answer: B · “My husband can smoke in my room if the window is open.”

Why this is the answer

Oxygen supports combustion, so no one may smoke near it, even with a window open. Keeping it away from flames and avoiding oil-based products are correct.

Answer

B · “My husband can smoke in my room if the window is open.”
14.Prioritization & delegation

Answer: A · Transfusion-associated circulatory overload

Why this is the answer

Breathlessness, crackles and hypertension during a transfusion in a patient with heart failure suggest circulatory overload. The nurse stops the transfusion, sits the patient up, gives oxygen as prescribed and informs the provider, who may prescribe a diuretic.

Answer

A · Transfusion-associated circulatory overload
15.Infection control & patient safety

Answer: B · Wash hands often and do not share towels, pillows or eye drops

Why this is the answer

Viral conjunctivitis spreads easily by contact with eye secretions. Hand hygiene, not touching the eyes and not sharing towels, pillows or eye products reduce spread.

Answer

B · Wash hands often and do not share towels, pillows or eye drops
16.Infection control & patient safety

Answer: D · The nurse is assessed and kept from patient contact during the incubation period per policy

Why this is the answer

A non-immune worker exposed to varicella may become infectious before the rash appears, so they are usually excluded from patient contact for the incubation period, and post-exposure vaccination or other measures may be offered.

Answer

D · The nurse is assessed and kept from patient contact during the incubation period per policy
17.Lab values & electrolytes

Answer: C · A raised serum ammonia

Why this is the answer

A failing liver cannot convert ammonia into urea, so ammonia builds up and contributes to hepatic encephalopathy. Lactulose is commonly used to lower ammonia absorption from the gut.Checked against: Ammonia Levels · MedlinePlus (NIH) (2026); Loss of brain function - liver disease · MedlinePlus (NIH) (2025)

Answer

C · A raised serum ammonia
18.Lab values & electrolytes

Answer: A · IV calcium gluconate (or chloride)

Why this is the answer

With ECG changes, IV calcium is given first to stabilize the cardiac membrane within minutes. It does not lower potassium, so insulin with glucose (and sometimes albuterol/salbutamol) follows to shift potassium into cells, then binders, diuretics or dialysis remove it.Checked against: High potassium level - Medical Encyclopedia · MedlinePlus (NIH) (2025)

Answer

A · IV calcium gluconate (or chloride)

ExamProblems · examproblems.com/courses/nursing-fundamentals